Carotid sinus hypersensitivity and syncope

D. D. Sugrue, D. L. Wood, M. D. McGoon

Research output: Contribution to journalArticle

17 Citations (Scopus)

Abstract

The patient with a hypersensitive carotid sinus reflex and syncope may pose special challenges in evaluation and treatment. Specifically, although the finding of carotid sinus hypersensitivity may indeed indicate an exaggerated vagal tone that causes syncope, it may also be a chance association in a patient with syncope due to another cause. Careful clinical and electrophysiologic testing may be needed to distinguish these two possibilities. Furthermore, the need for drug therapy or cardiac pacing (or both) must be determined on an individual basis, depending on the relative contributions of cardioinhibitory and vasodepressor components to the patient's symptoms and also on the degree of patient limitation.

Original languageEnglish (US)
Pages (from-to)637-640
Number of pages4
JournalMayo Clinic Proceedings
Volume59
Issue number9
StatePublished - 1984

Fingerprint

Syncope
Hypersensitivity
Carotid Sinus
Reflex
Drug Therapy
Therapeutics

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Sugrue, D. D., Wood, D. L., & McGoon, M. D. (1984). Carotid sinus hypersensitivity and syncope. Mayo Clinic Proceedings, 59(9), 637-640.

Carotid sinus hypersensitivity and syncope. / Sugrue, D. D.; Wood, D. L.; McGoon, M. D.

In: Mayo Clinic Proceedings, Vol. 59, No. 9, 1984, p. 637-640.

Research output: Contribution to journalArticle

Sugrue, DD, Wood, DL & McGoon, MD 1984, 'Carotid sinus hypersensitivity and syncope', Mayo Clinic Proceedings, vol. 59, no. 9, pp. 637-640.
Sugrue DD, Wood DL, McGoon MD. Carotid sinus hypersensitivity and syncope. Mayo Clinic Proceedings. 1984;59(9):637-640.
Sugrue, D. D. ; Wood, D. L. ; McGoon, M. D. / Carotid sinus hypersensitivity and syncope. In: Mayo Clinic Proceedings. 1984 ; Vol. 59, No. 9. pp. 637-640.
@article{ab4dc8da379541bf80d530bd7eddc49a,
title = "Carotid sinus hypersensitivity and syncope",
abstract = "The patient with a hypersensitive carotid sinus reflex and syncope may pose special challenges in evaluation and treatment. Specifically, although the finding of carotid sinus hypersensitivity may indeed indicate an exaggerated vagal tone that causes syncope, it may also be a chance association in a patient with syncope due to another cause. Careful clinical and electrophysiologic testing may be needed to distinguish these two possibilities. Furthermore, the need for drug therapy or cardiac pacing (or both) must be determined on an individual basis, depending on the relative contributions of cardioinhibitory and vasodepressor components to the patient's symptoms and also on the degree of patient limitation.",
author = "Sugrue, {D. D.} and Wood, {D. L.} and McGoon, {M. D.}",
year = "1984",
language = "English (US)",
volume = "59",
pages = "637--640",
journal = "Mayo Clinic Proceedings",
issn = "0025-6196",
publisher = "Elsevier Science",
number = "9",

}

TY - JOUR

T1 - Carotid sinus hypersensitivity and syncope

AU - Sugrue, D. D.

AU - Wood, D. L.

AU - McGoon, M. D.

PY - 1984

Y1 - 1984

N2 - The patient with a hypersensitive carotid sinus reflex and syncope may pose special challenges in evaluation and treatment. Specifically, although the finding of carotid sinus hypersensitivity may indeed indicate an exaggerated vagal tone that causes syncope, it may also be a chance association in a patient with syncope due to another cause. Careful clinical and electrophysiologic testing may be needed to distinguish these two possibilities. Furthermore, the need for drug therapy or cardiac pacing (or both) must be determined on an individual basis, depending on the relative contributions of cardioinhibitory and vasodepressor components to the patient's symptoms and also on the degree of patient limitation.

AB - The patient with a hypersensitive carotid sinus reflex and syncope may pose special challenges in evaluation and treatment. Specifically, although the finding of carotid sinus hypersensitivity may indeed indicate an exaggerated vagal tone that causes syncope, it may also be a chance association in a patient with syncope due to another cause. Careful clinical and electrophysiologic testing may be needed to distinguish these two possibilities. Furthermore, the need for drug therapy or cardiac pacing (or both) must be determined on an individual basis, depending on the relative contributions of cardioinhibitory and vasodepressor components to the patient's symptoms and also on the degree of patient limitation.

UR - http://www.scopus.com/inward/record.url?scp=0021140612&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0021140612&partnerID=8YFLogxK

M3 - Article

VL - 59

SP - 637

EP - 640

JO - Mayo Clinic Proceedings

JF - Mayo Clinic Proceedings

SN - 0025-6196

IS - 9

ER -